Format

Send to

Choose Destination
See comment in PubMed Commons below
Clin Neuropharmacol. 2003 Nov-Dec;26(6):297-8.

Adjunctive quetiapine decreases symptoms of tardive dyskinesia in a patient taking risperidone.

Author information

1
VA Capitol Healthcare Network Mental Illness Research Education and Clinical Care Center (MIRECC), Veterans Affairs, Maryland Health Care System, University of Maryland School of Medicine, Baltimore, MD 21228, USA. mnelson@mprc.umaryland.edu

Abstract

Tardive dyskinesia is a potentially permanent and disfiguring side effect associated with the use of conventional, or first generation, antipsychotics. Quetiapine is a second generation antipsychotic with transient dopamine receptor occupancy, a property shared with clozapine. Quetiapine was administered to a patient who had persistent choreoathetoid movements that developed during treatment with conventional antipsychotics and remained unimproved during longterm treatment with risperidone. During 10 weeks of monotherapy with quetiapine, his Abnormal Involuntary Movement Scale score fell from 11 to 3. He was subsequently switched back to risperidone and his movements returned. The addition of quetiapine to his risperidone regimen once again resulted in a decrease of his tardive dyskinesia symptoms. The mechanism by which quetiapine improved tardive dyskinesia symptoms in this patient is not known, but differential treatment effects between the novel antipsychotics may exist. Controlled trials of quetiapine in the treatment of tardive dyskinesia should be pursued.

PMID:
14646608
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wolters Kluwer
    Loading ...
    Support Center